Withdrawal: An Unexpected Drug Addiction

psalm563

I’ve been radio silent for several days because I’ve felt like hell, and I’ve been catching up on some Zzz’s and spending a little more time with my family.

I want to say that I know nothing about recreational drugs. I’ve went to precisely two parties in college where there were a few people standing outside smoking weed, and those few people didn’t include me. I didn’t even get drunk at any of the college parties that I went to except for the one time I became pretty tipsy after taking a big shot of peppermint schnapps, which I immediately regretted, not because of any convictions but because it set my esophagus on f i r e.

I only know that you can snort cocaine because of the term “booger sugar” (my husband is giggling like a 7th grader as he reads this). I once had a conversation with a friend about some of her friends who got slipped some sort of drug that was laced with something, and I said something to the effect of “Maybe it was laced with LCD.” I quickly remembered (5 minutes later) that it was LSD not LCD.

After stating all of that, you can guess that I’ve never done recreational drugs or even smoked a cigarette (I detest smoking).

However, when it comes to prescription drugs, I can rattle off things about Xanax, Valium, Ativan, anti-depressants, anti-convulsants, hypnotics, and so on. I’m privy to this knowledge because I’ve taken several medications from all of this classes at some point of another.

I’ve mentioned in a previous post that I was on a medication for several months before it stopped working, and I dropped into a dramatic depressive state. Well, in that last month, I was weaned off of that medication. I did it over the course of two weeks.

This med is called Effexor, and my psyche professional wanted me to come off of it (I was at the max dosage) because it was causing me not to sleep and not to even miss it. Of course, sleep deprivation always catches up to me, and the depression sneaks up from behind me and pulls me under.

After weaning off of the Effexor, I started having horrible physical reactions. My neck stiffened, I had unbearable headaches, nausea that made me throw up, and insane vertigo.

This is when I went to the doctor thinking I had a bad ear infection. I didn’t and was diagnosed with an inner ear inflammation due to allergies. Predisone was prescribed which sent me into a wild manic state followed by a quick and furious drop. It was truly the worst mood shift I’ve EVER had.

The vertigo persisted as did all of the other physical symptoms. My anxiety also shot through the roof because of this. Another doctors visit ended with a referral for an MRI. I didn’t go in for that because I didn’t want to spend the money.

My husband called my psyche practitioner because he was worried about me. She told him that it sounded like withdrawals from the Effexor. She sent in a prescription for the lowest dosage of it to reintroduce into my system.

I also realized that I had been taking 150mg more of one of my mood stabilizers that I was supposed to which also contributed to the horrific side effects.

After sorting out these issues, I’m starting to physically feel better and mentally blunted. My moods were highly unstable, but now they are way more even.

After dealing with all of these withdrawal symptoms, I have an even deeper compassion for those who go through DTs from stronger drugs. What I went through was minimal compared to what they must grow through, yet I felt like I was literally going to die some nights.

The one thing that I’ve been clinging to through the many downs that I’ve experienced over the last few weeks is the verse Psalm 56:3:

“When I am afraid, I put my trust in you.” 

Repeating this over and over in my mind or aloud has slowed my heart rate, slowed the racing thoughts, and stopped the throbbing in my temples.

I one day further in my healing process.

Until next time, friends!

img_1191-5

Advertisements

5 thoughts on “Withdrawal: An Unexpected Drug Addiction”

  1. I experienced withdrawal from Effexor and it was a scary experience for me. I was fortunate enough to find a NP to help me wean off since the prescriber did not take my concerns seriously. I read some people compare the symptoms to withdrawing from heroin. It’s crazy. Glad you have the support of your husband. 🙂

    Like

  2. I’ve been taking Clonazepam for almost 10 years for anxiety. I am 100% “dependent” on it. I no longer can take it prn for anxiety, I have to take it to feel normal. So, now, when anxiety attacks happen, I take them as they come. I usually have to leave work or the current situation I’m in. My doctor insists that I’m not “addicted” to it. I beg to differ. It’s a scary feeling!

    Liked by 1 person

    1. I have Clonazepam for panic attacks arise. My practitioner is very conservative when it comes to what she prescribes me, but she was close to prescribing me Xanax when she heard about how all of the breathing and therapy exercises rarely work with I have a panic attack. I like Clonazepam, but I try to only take it in case of emergency because I know I could easily become dependent on it. Thanks for sharing!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s